Alert archive / South Dakota / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Aberdeen, SD

April 9, 20205 counties in South Dakota

NWS Aberdeen, SD issued this snow squall warning at Apr 9, 2020, 9:43 AM CDT for 5 counties in South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 9:43 AM CDT (14:43 UTC)
Expired
Apr 9, 2020, 10:45 AM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Clark County, SD, Codington County, SD, Day County, SD, Hamlin County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS53 KABR 091444
SQWABR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Aberdeen SD
943 AM CDT Thu Apr 9 2020

SDC025-029-037-057-115-091545-
/O.NEW.KABR.SQ.W.0002.200409T1443Z-200409T1545Z/
Day SD-Hamlin SD-Clark SD-Spink SD-Codington SD-
943 AM CDT Thu Apr 9 2020

The National Weather Service in Aberdeen has issued a

* Snow Squall Warning for...
  Southwestern Day County in northeastern South Dakota...
  Western Hamlin County in northeastern South Dakota...
  Clark County in northeastern South Dakota...
  Spink County in northeastern South Dakota...
  Southwestern Codington County in northeastern South Dakota...

* Until 1045 AM CDT.

* At 943 AM CDT, a dangerous snow squall was located along a line
  extending from near Crocker to near Glendale Colony, moving
  southeast at 50 mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts greater than 40 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

U.S. Highway 212 is affected. Travel will become temporarily 
hazardous.

Locations impacted include...
Redfield, Clark, Lake Norden, Bryant, Henry, Willow Lake, Doland,
Frankfort, Conde, Ashton, Hazel, Bradley, Garden City, Raymond,
Turton, Vienna, Naples, Crocker, Crandall and Mayfield Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
      4498 9863 4529 9783 4456 9713
TIME...MOT...LOC 1443Z 325DEG 43KT 4515 9775 4481 9836 

$$

TMT
2 follow-up statements
552 
WWUS53 KABR 091516
SQWABR

Snow Squall Warning
National Weather Service Aberdeen SD
1015 AM CDT Thu Apr 9 2020

SDC037-091525-
/O.CAN.KABR.SQ.W.0002.000000T0000Z-200409T1545Z/
Day SD-
1015 AM CDT Thu Apr 9 2020

...THE SNOW SQUALL WARNING FOR SOUTHWESTERN DAY COUNTY IS
CANCELLED...

The snow squall which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
      4478 9838 4503 9760 4456 9713
TIME...MOT...LOC 1515Z 325DEG 43KT 4486 9747 4452 9808 

$$

SDC025-029-057-115-091545-
/O.CON.KABR.SQ.W.0002.000000T0000Z-200409T1545Z/
Hamlin SD-Clark SD-Spink SD-Codington SD-
1015 AM CDT Thu Apr 9 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
WESTERN HAMLIN...CLARK...SOUTHEASTERN SPINK AND SOUTHWESTERN
CODINGTON COUNTIES...

At 1015 AM CDT, a dangerous snow squall was located along a line
extending from Henry to 7 miles northwest of Yale, moving southeast
at 50 mph.

HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
         gusts greater than 40 mph.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Clark, Lake Norden, Bryant, Henry, Willow Lake, Hazel, Garden City,
Raymond, Vienna, Naples, Mayfield Colony, Clark Colony, Spink Colony,
Kellerton Church, Glendale Colony, Hamlin Education Center, Fordham
Colony, Hillcrest Colony, Hillside Colony and Lake Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
      4478 9838 4503 9760 4456 9713
TIME...MOT...LOC 1515Z 325DEG 43KT 4486 9747 4452 9808 

$$

TMT
678 
WWUS53 KABR 091546
SQWABR

Snow Squall Warning
National Weather Service Aberdeen SD
1046 AM CDT Thu Apr 9 2020

SDC025-029-057-115-091556-
/O.EXP.KABR.SQ.W.0002.000000T0000Z-200409T1545Z/
Hamlin SD-Clark SD-Spink SD-Codington SD-
1046 AM CDT Thu Apr 9 2020

...THE SNOW SQUALL WARNING FOR WESTERN HAMLIN...CLARK...SOUTHEASTERN
SPINK AND SOUTHWESTERN CODINGTON COUNTIES HAS EXPIRED...

The snow squall which prompted the warning has weakened and exited
the area. Therefore, the snow squall warning has been allowed to
expire.

LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
      4478 9838 4503 9760 4456 9713
TIME...MOT...LOC 1546Z 325DEG 43KT 4456 9718 4423 9779 

$$

TMT

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this snow squall warning went out at Apr 9, 6:37 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 9, 6:37 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 AM CDT Thu Apr 9 2020

.UPDATE...
Issued at 633 AM CDT Thu Apr 9 2020

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 312 AM CDT Thu Apr 9 2020

High pressure currently centered over eastern Montana will gradually
slide southeastward today, becoming centered over the Central Plains
this afternoon. May see some light snow showers skirt across the
eastern part of the area early this morning in an area of enhanced
lift associated with an upper level shortwave. Will also see
northwest winds increase into the 15 to 30 mph range this morning,
continuing into the afternoon hours as a tight pressure gradient
this morning gives way to decent mixing this afternoon. The high
will be the dominant feature over the area this afternoon and
tonight, then gets pushed southward on Friday as a cold front
reaches the western part of the state. After the potential for light
snow showers this morning, the remainder of the short term period
will be dry.

Below normal temperatures can be expected today and tonight, with
highs today in the lower to mid 40s and lows tonight in the 20s.
Will see a bit of a warm up on Friday as WAA sets up ahead of the
approaching frontal boundary, with highs mainly in the 50s, with a
few locations exceeding 60 degrees over the south central part of
the state.

.LONG TERM...(Saturday through Wednesday)
Issued at 312 AM CDT Thu Apr 9 2020

Not much overall changes to the two main highlights in the extended.
Forecast temperatures are near but for the most part fall short of
records (for both lows and cold highs), but a few spots will be
close and much will depend on timing of any clouds and when winds
decouple, which at this point is too far out to get a good handle
on. As for snowfall potential, still looks like there will be a few
inches possible, mainly southwest of the Pierre area (highest
accumulations in Jones county), with significantly less for the rest
of the CWA. Timing favors at least some accumulation as peak omega
occurs early Sunday morning. QPF for the CWA follows a similar trend
with GEFS plumes ranging between little if any to 0.3 inches for
Pierre, and a tenth of an inch or less for the other points modeled
in our CWA. Expect only minor inconveniences with this system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 633 AM CDT Thu Apr 9 2020

For the most part, VFR conditions will prevail across the area
today and tonight. A few light snow showers are possible this
morning and there could be brief periods of MVFR vsbys as they
pass by. Northwest winds of 15 to 30 mph will be common today, but
will diminish after sunset this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Apr 9, 3:18 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
318 AM CDT Thu Apr 9 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
318 AM CDT Thu Apr 9 2020 /218 AM MDT Thu Apr 9 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for snow Saturday night into the day Sunday. At
this time, amounts look to be minimal across most of the area, with
1 to 3 inches possible over portions of Stanley, Lyman and Jones
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

In the hours before

Special weather statement, Apr 9, 8:22 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
822 AM CDT Thu Apr 9 2020

SDZ005-006-009-010-016>018-091530-
McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Eureka, Aberdeen, Mobridge, Ipswich,
Gettysburg, Faulkton, and Redfield
822 AM CDT Thu Apr 9 2020

...INTENSE SNOW SHOWERS THIS MORNING...

An area of intense snow showers will move southeast across north
central and northeast South Dakota through 10am this morning.
Strong wind gusts near 50 mph will accompany these snow showers,
along with visibility reduced to as low as one-quarter mile or
less. Those driving should be prepared for suddenly reduced
visibility. These showers will be rather short-lived.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:44 AM CDTSnow Squall WarningABRBrown, Clark, Day, Edmunds, Faulk, Hand and 2 more61 min

Nearby

Snow Squall Warnings in South Dakota, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.